OTTAWA, Sept. 22, 2016 /CNW/ - Erfa Canada 2012 Inc. and Health Canada have received reports of defective 250 mg Zarontinsoftgel capsules (DIN 00022799), a prescription epilepsy drug, including reports of patients experiencing a higher frequency of seizures after taking capsules that appeared cloudy, broken, leaking, sticky or clumping together. Zarontin is available
Zarontin is used to control absence – or petit mal – seizures. Such seizures last a few seconds and are noticeable by a blank or absent state. They are more common in children than adults.
The softgel capsules may be particularly susceptible to deterioration from temperature or humidity changes. Exposure to high humidity levels during, for example, storage, transportation or handling, can cause the capsules to swell or become sticky, and break or leak. Pulling apart capsules that have become stuck together can increase the chance of tears and leaks.
Defective capsules – such as those that are cracked or leaking – can lead to a loss of medicinal ingredient, reducing the effectiveness of the medication. This could potentially lead to a reappearance or an increase in the number of absence seizures among patients.
Given that not all capsules are defective, and to avoid a shortage of this medically necessary drug, Zarontin capsules are not being recalled at this time. Health Canada will continue to work with the company, Erfa Canada 2012 Inc., on this issue and will advise Canadians of new safety information as required. A communication is being distributed to advise pharmacists on this issue.
What consumers should do
Report health or safety concerns
Stay connected with Health Canada and receive the latest advisories and product recalls using social media tools.
Également disponible en français
SOURCE Health Canada
Subscribe to our Free Newsletters!
Bladder neck incision is a surgical procedure where cuts are made in the neck of the urinary ...
Tourette syndrome (TS) is a neurological disorder wherein the affected person makes repetitive and ...
Some drugs or therapeutic agents cause undesirable reactions in lungs, known as drug-induced ...View All